Herxheimer Reaction to Cordyceps?
Answered by: Richard Alan Miller
Question from: Patti White
Posted on: July 01, 2007

I was wondering if by any chance I could have had a Herxheimer reaction to the cordyceps. I could be totally off base, but I got pretty sick. I took about 2 tablespoons the first day (too much?) and within a few hours started to feel like crap. Vomiting and diarrhea and a headache. Any ideas what could have caused this reaction? I know the cordyceps brings a lot of oxygen into your body (not sure what kind) and I know that can cause die off.

The product is listed as GRAS, "generally recognized as safe", by the FDA, which implies cordyceps has no toxicity. However, I often have a loose stool when I eat too much. The body is not yet ready to order the exotic enzymes necessary to process the special proteins. I think of it as purging the body, but lower bowl can be troublesome for some, especially at first.

You started with way too much, probably upward of 4 grams. Most should start with gram, or teaspoon. You may have taken almost 2 heaping teaspoons, the amount I take when I want to purge the body. Then I back off to around 1 gram, or a level tablespoon. You always should start slowly with something, and then build up toward purge levels.

There is also a way to stop the purge, when taking cancer levels of this product. Ginger, celery, or even papaya will help by offering up those enzymes not yet produced in your own body. What you took was what someone with cancer normally takes. But, even they start with lesser amounts, just to prevent what happened to you.

Normal recommended doses for those who are healthy is generally set at 750 mg. per day, usually in the morning. If you take it at night, you also may have some difficulties going to sleep. The oxygen is quite real and will probably keep you awake. Believe this or not, but Coka Cola is now using it in their Asian soft drinks, as it is a known stimulant, with no toxicity.

My new website should have most of this information under the various products. I will be adding things as questions like this come frequently. For myself, I actually take larger quantities just for this purge. But if it causes bowl cramping, then that can be stopped by taking special enzymes -- until your body adjusts and generates them for itself.

Back to Medicinal Herbs and Their Uses | Q & A Index

Copyright © 1997-2019 Otto Richter and Sons Limited. All rights reserved.